Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 348, NWS Jackson, MS

August 12, 20185 counties in Mississippi; Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2018, 6:05 PM CDT for 5 counties in Mississippi; Tensas Parish, Louisiana. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2018, 6:05 PM CDT (23:05 UTC)
Expired
Aug 12, 2018, 7:00 PM CDT
In force
55 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Tensas Parish, LA, Claiborne County, MS, Copiah County, MS, Jefferson County, MS, Lincoln County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:29 PM CDTTSTM WND DMG2 Ese Russum, MSPOWER LINE BLOWN DOWN ALONG WOODVINE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS54 KJAN 122305
SVRJAN
LAC107-MSC021-029-063-085-149-130000-
/O.NEW.KJAN.SV.W.0348.180812T2305Z-180813T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
605 PM CDT SUN AUG 12 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  East central Tensas Parish in northeastern Louisiana...
  Claiborne County in southwestern Mississippi...
  Southwestern Warren County in west central Mississippi...
  Northwestern Lincoln County in south central Mississippi...
  Jefferson County in southwestern Mississippi...
  Western Copiah County in central Mississippi...

* Until 700 PM CDT.

* At 604 PM CDT, severe thunderstorms were located along a line
  extending from Newellton to near Lorman to near Mcnair, moving east
  at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Red Lick around 610 PM CDT.
  Port Gibson around 615 PM CDT.
  Pattison around 620 PM CDT.
  Hermanville and Peyton around 630 PM CDT.
  Blue Hill around 635 PM CDT.
  Mcbride and Union Church around 640 PM CDT.
  Pleasant Hill around 645 PM CDT.
  Allen, Caseyville and Rocky Springs around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3212 9138 3214 9105 3212 9105 3212 9103
      3215 9100 3216 9083 3196 9062 3161 9063
      3161 9115 3163 9116 3185 9111
TIME...MOT...LOC 2304Z 254DEG 26KT 3209 9126 3188 9104 3166 9108 

HAIL...<.75IN
WIND...60MPH
 
$$

22
2 follow-up statements
809 
WWUS54 KJAN 122326
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
626 PM CDT SUN AUG 12 2018

MSC085-122336-
/O.CAN.KJAN.SV.W.0348.000000T0000Z-180813T0000Z/
Lincoln MS-
626 PM CDT SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

LAT...LON 3212 9120 3214 9105 3212 9105 3212 9103
      3215 9100 3216 9083 3196 9062 3171 9063
      3169 9099 3169 9100 3186 9108
TIME...MOT...LOC 2326Z 251DEG 29KT 3211 9114 3190 9098 3173 9096 

$$

LAC107-MSC021-029-063-149-130000-
/O.CON.KJAN.SV.W.0348.000000T0000Z-180813T0000Z/
Tensas LA-Claiborne MS-Warren MS-Jefferson MS-Copiah MS-
626 PM CDT SUN AUG 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL TENSAS PARISH...CLAIBORNE...SOUTHWESTERN WARREN...
NORTHEASTERN JEFFERSON AND WESTERN COPIAH COUNTIES...

At 626 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Newellton to near Port Gibson to
near Red Lick, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Port Gibson around 630 PM CDT.
  Pattison around 635 PM CDT.
  Blue Hill and Hermanville around 640 PM CDT.
  Mcbride and Peyton around 645 PM CDT.
  Pleasant Hill around 650 PM CDT.
  Allen around 655 PM CDT.
  Barlow and Rocky Springs around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3212 9120 3214 9105 3212 9105 3212 9103
      3215 9100 3216 9083 3196 9062 3171 9063
      3169 9099 3169 9100 3186 9108
TIME...MOT...LOC 2326Z 251DEG 29KT 3211 9114 3190 9098 3173 9096 

HAIL...<.75IN
WIND...60MPH
 
$$

22
427 
WWUS54 KJAN 122359
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
659 PM CDT SUN AUG 12 2018

LAC107-MSC021-029-063-149-130008-
/O.EXP.KJAN.SV.W.0348.000000T0000Z-180813T0000Z/
Tensas LA-Claiborne MS-Warren MS-Jefferson MS-Copiah MS-
659 PM CDT SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TENSAS PARISH...
CLAIBORNE...SOUTHWESTERN WARREN...NORTHEASTERN JEFFERSON AND WESTERN
COPIAH COUNTIES WILL EXPIRE AT 700 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3212 9120 3214 9105 3212 9105 3212 9103
      3215 9100 3216 9083 3196 9062 3171 9063
      3169 9099 3169 9100 3186 9108
TIME...MOT...LOC 2358Z 254DEG 26KT 3217 9090 3196 9074 3179 9072 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:46 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 3:46 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
346 PM CDT Sun Aug 12 2018

.DISCUSSION...
Tonight and tomorrow:

A good coverage of showers and storms are being seen on area radars
this afternoon, both across the northern and southwest parts of the
forecast area. Not as much convection is occurring across the
central portions but expected more to develop across these locations
through the remainder of the afternoon. Given good lapse rates,
ample moisture and plenty of instability, these storms could become
strong with gusty winds being the main concern along with lightning
and heavy downpours. Storms will diminish through the evening hours,
leading to another mild night with overnight low temperatures
reaching the lower 70s.

Monday will be similar to today as the region remains between the
trough in the east and the upper low across north central Texas. As
daytime heating occurs, additional showers and storms will develop.
The best chances for rain look to be more in the north with the
activity tomorrow but there is potential across the forecast area.
Highs will once again reach into the lower 90s. /28/

Monday night through next weekend (Saturday):

Expect warm, more humid & lessening rain chances in the early-mid
week before anomalous period of unsettled & potentially organized
convection possible late week & into next weekend.

At the surface & aloft, expect ridging & drier air to build in,
with PWs falling around an inch & a half to an inch & three
quarters. In addition, with strong ridging & subsidence building
in, we should be able to limit overall scope of convection. These
will become more diurnal & focused in the northeast on Tuesday as
the trough & stationary boundary lifts to the north into the mid-
Mississippi Valley. In addition, moisture should lift northward
along the coast & into the I-59 corridor which will help isolated-
scattered coverage across the southeast on Wednesday. Right now it
seems most shear is relaxing & building east, but couldn't rule
out a couple stronger cells east of I-55 on Tuesday. As the ridge
axis builds in Tuesday & gradually flattens on Wednesday, this
will lead to better eventual southerly return flow of better
moisture by mid-week. Due to us drying out early-mid week, lows
should be able to potentially fall into the upper 60s but for sure
overall into the low 70s areawide. Due to drier low-mid level
air, we should be able to mix out dewpoints in the afternoon into
the upper 60s at times, helping limit heat issues. However, with
increasing low level thermal heat, we should still be able to get
into the mid-90s, even with some isolated convection around. In
addition, with increasing heat & humidity, heat stress will
gradually rise early-mid week (i.e. Tuesday-Thursday). There
could be some potential for some issues around, but will hold off
mentioning because it's very marginal & near the hottest portion
of the year & better rain & storm chances moving in late week on
Thursday. Regardless, couldn't rule out some mention of it being
introduced in a later package.

As the trough/shortwave phases over the southern Plains & ejects
northeast into the Ohio Valley & Great Lakes, we should be able to
get better moisture return & PWs closer to 2+ inches. This will
help drive an anomalous trough & cold front move down into the
Mississippi Valley. Expect northwest flow to build back in, with
scattered-numerous rain & storms possible by late week & through
the weekend, especially across the Highway 82 & Highway 45
corridors. Due to stronger low-mid level northwest flow (i.e. 0-2
& 0-3km flow around 10-20kts), some stronger more organized
convection is possible into the weekend. With global ensemble
consensus in good agreement on the synoptic pattern & CIPS
analogs showing probabilities of some severe storms, definitely
can't rule out some strong-severe storms into next weekend,
especially more so Friday & into next weekend. /DC/

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories are prevailing at all TAF sites this
afternoon and should mostly continue that way through the next 24
hours. Scattered showers and thunderstorms are beginning to
develop across the region this afternoon and coverage should
increase through the remainder of the afternoon into the evening
hours. Flight categories could briefly be reduced to MVFR/IFR
status if convection is observed within a site's respected
aerodrome. Gusty winds, heavy downpours, and frequent lightning
strikes will all be possible with storms today. These storms
should dissipate through the evening. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  92  71  94 /  28  25  13  15
Meridian      72  92  72  94 /  30  35  16  24
Vicksburg     72  92  71  94 /  28  22  10  12
Hattiesburg   73  91  72  94 /  29  28  16  31
Natchez       71  93  71  93 /  28  22   9  13
Greenville    72  92  71  91 /  31  28  13  15
Greenwood     72  92  71  92 /  31  35  14  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28/DC
Hazardous weather outlook, Aug 12, 2:29 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
229 PM CDT Sun Aug 12 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
229 PM CDT Sun Aug 12 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Aug 12, 4:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     5 ENE COLUMBUS          33.52N 88.33W
08/12/2018                   LOWNDES            MS   LAW ENFORCEMENT

            TREE DOWN IN THE 800 BLOCK OF TABERNACLE RD.

&&

TW
Special weather statement, Aug 12, 5:03 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
503 PM CDT SUN AUG 12 2018

MSZ045-051-122300-
Newton MS-Neshoba MS-
503 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEWTON AND SOUTHERN
NESHOBA COUNTIES UNTIL 600 PM CDT...

At 503 PM CDT, Meteorologists were tracking a strong thunderstorm
over Dixon, or 9 miles southwest of Philadelphia, moving east at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Neshoba around 520 PM CDT.
  Bethsaida around 535 PM CDT.
  House around 545 PM CDT.
  Herbert Springs around 600 PM CDT.

Other locations impacted by this storm include Tucker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3263 8928 3272 8928 3271 8892 3251 8892
TIME...MOT...LOC 2203Z 286DEG 16KT 3268 8922

22
Local storm report, Aug 12, 5:20 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      4 NW FLOWOOD            32.37N 90.14W
08/12/2018                   HINDS              MS   TRAINED SPOTTER

            MULTIPLE INCHES OF WATER FLOODING THE
            INTERSECTION OF OLD CANTON RD AND RIDGEWOOD
            RD. PICTURE RECEIVED VIA SOCIAL MEDIA.

&&

TW
Special weather statement, Aug 12, 5:25 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
525 PM CDT SUN AUG 12 2018

MSZ051-122315-
Newton MS-
525 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEWTON COUNTY UNTIL
615 PM CDT...

At 525 PM CDT, Meteorologists were tracking a strong thunderstorm
near Prospect, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Prospect around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3245 8917 3245 8930 3257 8931 3257 8915
TIME...MOT...LOC 2225Z 192DEG 8KT 3251 8923

22
Special weather statement, Aug 12, 5:27 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
527 PM CDT SUN AUG 12 2018

MSZ046-122315-
Kemper MS-
527 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KEMPER COUNTY
UNTIL 615 PM CDT...

At 527 PM CDT, Meteorologists were tracking a strong thunderstorm
near De Kalb, or 11 miles east of Preston, moving northeast at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Kemper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3279 8855 3280 8876 3293 8871 3293 8846
TIME...MOT...LOC 2227Z 225DEG 8KT 3285 8864

22
Local storm report, Aug 12, 5:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
538 PM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLASH FLOOD      2 ENE JACKSON           32.33N 90.18W
08/12/2018                   HINDS              MS   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED AROUND JACKSON WITH
            MULTIPLE WATER RESCUES.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:41 PM CDTSpecial Weather StatementJANSunflower34 min
Aug 12, 2:30 PM CDTSpecial Weather StatementJANAttala30 min
Aug 12, 2:39 PM CDTSpecial Weather StatementJANOktibbeha51 min
Aug 12, 2:44 PM CDTSpecial Weather StatementJANCovington46 min
Aug 12, 3:18 PM CDTSpecial Weather StatementJANLeflore57 min
Aug 12, 3:31 PM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Aug 12, 3:33 PM CDTSpecial Weather StatementJANNoxubee57 min
Aug 12, 3:37 PM CDTSpecial Weather StatementJANLowndes, Oktibbeha53 min
Aug 12, 3:40 PM CDTSpecial Weather StatementJANBolivar65 min
Aug 12, 4:03 PM CDTFlash Flood WarningJANHinds, Rankin117 min
Aug 12, 4:03 PM CDTSevere Thunderstorm WarningJANLowndes30 min
Aug 12, 4:09 PM CDTFlash Flood WarningJANClay, Oktibbeha, Webster2 hr
Aug 12, 4:10 PM CDTSpecial Weather StatementJANNoxubee65 min
Aug 12, 4:34 PM CDTSpecial Weather StatementJANLowndes26 min
Aug 12, 4:47 PM CDTSpecial Weather StatementJANJasper43 min
Aug 12, 5:03 PM CDTSpecial Weather StatementJANNeshoba57 min
Aug 12, 5:06 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton54 min
Aug 12, 5:25 PM CDTFlash Flood WarningJANNeshoba2 hr
Aug 12, 5:25 PM CDTSpecial Weather StatementJANNewton50 min
Aug 12, 5:27 PM CDTSpecial Weather StatementJANKemper48 min
Aug 12, 5:54 PM CDTAreal Flood WarningJANHinds66 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.